Thunderstorm Wind, Rock
- When
- May 28, 6:27 PM CST to 6:29 PM CST
- Where
- Rock County, 0.85 mi SE of Luverne
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.660, -96.210
Tree downed.
Severe Thunderstorms moved through southwest Minnesota and produced strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Severe Thunderstorms moved through southwest Minnesota and produced strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 28, 5:15 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 615 PM CDT Sun May 28 2017 .SHORT TERM...(This evening through Monday) Issued at 415 PM CDT Sun May 28 2017 Very breezy afternoon across the region, as deep mixing is allowing 20 to 30 knot gusts to mix downward. Relatively quiet short term continues, but we are watching convection across North Dakota quickly race southeast. This convection is tied to a PV anomaly pivoting across eastern North Dakota this afternoon, and focused on the nose of an upper jet streak plunging down the western side of the broad Canadian upper trough. High resolution models are doing a good job handling this convection, with expectations that the leading edge of this activity may push into the northwestern portions of the CWA along the Highway 14 corridor by 6pm. With this activity no solely diurnally based, expecting this scattered activity to persist southeast towards NW Iowa by the late evening hours. While instability really isn't that high, will maintain an isolated thunder wording in the grids. Perhaps the biggest concern would be the continuing steep low level lapse rates and high storm bases, which could support brief wind gusts up to or higher than 40 knots this evening. Simulated HRRR gusts speeds support this idea as well. Memorial Day could turn into a somewhat cloudy and cool day, as strong cold air advection pivots southwest in the morning. With the large upper trough dropping southward into the western Great Lakes, any breaks in cloud cover should result in scattered showers or even a few thunderstorms over western Minnesota and far eastern South dakota by mid-day. Increased cloud cover, combined with cold advection, will force temperatures slightly downward into the lower and middle 60s. Afternoon winds will again be rather gusty, have have increased speeds a few knots over populated guidance. .LONG TERM...(Monday night through Sunday) Issued at 415 PM CDT Sun May 28 2017 The showers Monday will rapidly wane as the daytime heating subsides in the evening, enough to not warrant a mention of pops. As the winds subside, cool high pressure will produce below normal lows in the 40s. On Tuesday, the very large upper cyclone is still northeast of our CWA greatly influencing our weather with an upper cyclonic flow. Despite a high degree of mixing, cumulus and cool temperatures above the surface will help to keep highs below normal with readings in the 60s. The one exception is in our MO River valley zones where highs should reach the lower 70s. Despite the upper cyclonic flow, at this time decided to leave the northeast half of our forecast area with no mention of pops in the afternoon as the cumulus field builds. There is some subtle warm air advection in the 700-500mb layer of about +2 to +4C which could keep light showers at bay, and a lack of discernible short wave. It will be breezy again however, with mixed layer winds of 20 to 30 knots suggesting a lot of 15 to 30 mph winds at the surface from a northwest direction. As surface high pressure moves close to the forecast area Tuesday night, lows will be very chilly for this time of year. Hedged toward cool guidance readings such as MOS and the ECMWF to give a lot of 40 to 45 degrees under light winds. The pattern then begins to warm on Wednesday with less wind. The large upper cyclone is still situated over southeast Canada and the northeast United States Wednesday through Friday. To the west, a weak upper ridge of high pressure moves into the western plains. As this happens, the low level jet increases Wednesday night with warm air advection. This CWA is placed in speed convergence with 40 knots in south central Nebraska feeding into only 20 knots in our southern zones which gives some broad ascent. Furthermore, there is some model consensus in showing MCS development to our south toward I 80. The question is, will any rain fall on the northern side of it this far north. This is similar to what happened last late Thursday night and Friday morning. The GFS and GEM Global are similar in producing some light rain and general TSRA in our forecast area Wednesday night and Thursday morning, with the ECMWF less bullish. Solid chance pops are certainly warranted with this disturbance, and if the ECMWF comes more into line with the GEM and GFS in future model runs, likely pops may be warranted at least from I 90 southward. From Friday through Sunday, an upper trough begins to form behind the upper ridge over MT, then moves southeastward into the plains on Saturday. Friday is likely the most problematic in terms of highs as to where the warm front sets up. The GEM Global and GFS has the warm front well south of our area, whereas the ECMWF brings up warm air. For now, used superblend with this much discrepancy which produces highs in the upper 70s to lower 80s. If the ECMWF pans out as is, then readings will be 5 to 10 degrees warmer. But as the upper trough moves through on Saturday, with the ECMWF the quickest, temperatures will cool some with a weak cold front following Saturday night. At any rate, chance pops are certainly warranted for rain and some TSRA late Friday night and Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 611 PM CDT Sun May 28 2017 Scattered showers and isolated thunderstorms will linger through the evening, then taper off after 02Z. Gusty northwest winds will also quickly decrease in the evening with loss of daytime heating. Northwesterly winds will again pick up by mid morning on Monday, gusting around 20 to 25 kts into the afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...MJ AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 458 AM CDT Sun May 28 2017 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062- 291000- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha- 458 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms from late this afternoon into early this evening will have potential to produce wind gusts to 40 to 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-291000- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Gregory-Charles Mix-Douglas-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 458 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 3 NE SINAI 44.28N 97.01W
05/28/2017 BROOKINGS SD TRAINED SPOTTER
SEVERAL 3 INCH DIAMETER TREE BRANCHES
DOWN...TIME ESTIMATED FROM RADAR.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 4 NNE SINAI 44.29N 97.01W
05/28/2017 BROOKINGS SD TRAINED SPOTTER
7 INCH DIAMETER TREE BRANCH DOWN...TIME
ESTIMATED FROM RADAR.
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 2 S COLMAN 43.96N 96.82W
05/28/2017 MOODY SD PUBLIC
6 INCH DIAMETER BRANCH DOWN...TIME ESTIMATED
FROM RADAR.
&&
AFThe Sioux Falls radar (KFSD), 43 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
3 thunderstorm wind. Local standard time, as filed.
Tree downed.
Automated report.
Did not result in any known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697702, 697704, 697703.